Alert archive / Virginia / River Flood Warnings in 2009

River Flood Warning 8, NWS Blacksburg, VA

November 11, 2009Charlotte County, Halifax County, Virginia

NWS Blacksburg, VA issued this river flood warning at Nov 11, 2009, 10:52 AM EST for Charlotte County, Halifax County, Virginia. It took effect at Nov 12, 2009, 10:48 AM EST. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Nov 11, 2009, 10:52 AM EST (15:52 UTC)
In effect from
Nov 12, 2009, 10:48 AM EST
Expired
Nov 16, 2009, 2:48 PM EST
In force
4 days
Issued by
NWS Blacksburg, VA
Flood severity
Minor

Counties Charlotte County, VA, Halifax County, VA

The radar

The Roanoke radar (KFCX), 132 km from the middle of the area, began a volume at 15:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Roanoke River at Randolph (RNDV2). The gauge peaked at 27.08 ft at Nov 14, 2009, 12:00 AM EST.

actionminormoderate10203011/1111/1211/1311/1411/1511/1611/17
Action stage
21 ft
Minor stage
24 ft
Moderate stage
30 ft
Major stage
34 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02066000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this river flood warning went out at Nov 11, 10:12 AM EST, 40 minutes earlier.

Area forecast discussion, Nov 11, 10:12 AM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1012 AM EST WED NOV 11 2009

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL DEVELOP OFF THE CAROLINA COAST TODAY
AND ABSORB THE REMNANTS OF TROPICAL STORM IDA. THE LOW WILL
DEEPENS OFF THE COAST THROUGH THURSDAY. WEAK HIGH PRESSURE WILL
BUILD BACK IN BY THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
RADAR TRENDS SHOWS SOME WEAKENING ALONG THE WESTERN EDGE OF THE
PRECIP...WITH THE HIGHER REFLECTIVITIES MORE EAST OF THE BLUE
RIDGE. I EXPECT THAT TREND TO CONTINUE...WITH THE HEAVIEST PRECIP
ACROSS THE EASTERN CWA. WILL CONTINUE THE FLOOD WATCH AS IS
HOWEVER...AS HEAVIER BANDS OF PRECIP MAY STILL DEVELOP IN THE
WEST...AND HEAVIER RAIN FROM OVERNIGHT IS STILL RUNNING OFF AND
MAY BRINGS SOME SMALL STREAMS OUT OF THEIR BANKS. WILL SEE IF
THE TREND OF LIGHTER PRECIP IN THE WEST CONTINUES...AND WE MAY BE
ABLE TO DROP PARTS OF THE FLOOD WATCH ACROSS THE WESTERN CWA WEST
OF THE BLUE RIDGE. OTHERWISE...CURRENT FCST IS IN GOOD SHAPE...WITH
RAIN CONTINUING ALL DAY ACROSS MOST OF THE CWA. I HAVE PUT IN A
SHARPER GRADIENT OF POPS ACROSS FAR SW VA AND SE WV FOR THE BACK
EDGE OF THE PRECIP. TEMPS TODAY WILL SEE LITTLE CHANGE FROM
CURRENT READINGS.

PREVIOUS DISCUSSION...
AS LOW PRESSURE DEVELOPS OFF THE SOUTH CAROLINA COAST TODAY
INFLOW OFF THE ATLANTIC WILL INCREASE AS LOW LEVEL WINDS BECOME
STRONGER. LIFT REMAINS IMPRESSIVE THROUGH TONIGHT SO HAVE
INCREASED THE PROBABILITY OF RAIN.

AXIS OF HEAVY RAIN THAT WAS ALIGNED WITH THE COOLER CLOUD TOPS AND
DEFORMATION AREA WAS OVER EASTERN TENNESSEE INTO SOUTHWEST
VIRGINIA OVERNIGHT. JUST OVER TWO INCHES OF RAIN HAS ALREADY
FALLEN ON PARTS OF WATAUGA...GRAYSON...HENRY...ASHE AND SMYTH
COUNTIES. THE HEAVY RAIN WILL GRADUALLY MOVE EAST WITH THE
DEFORMATION AREA AND IS EXPECTED TO EXTEND FROM CENTRAL VIRGINIA
INTO NORTH CENTRAL NORTH CAROLINA BY THIS AFTERNOON. SEVERAL
COUNTIES HAVE BEEN ADDED TO THE FLOOD WATCH WHERE HEAVY RAIN HAS
OCCUR ED OR IS EXPECTED.

THE DEEPENING LOW OFF THE COAST WILL ALSO RESULT IN GUSTY SURFACE
WINDS. HAVE ISSUED A WIND ADVISORY EAST OF THE BLUE RIDGE FOR THIS
AFTERNOON AND TONIGHT. 850 MB WINDS ON THE MODELS FOR THIS TIME
FRAME RANGED FROM ABOUT 40 KNOTS ON THE SREF...TO 55 KNOTS ON THE
LOCAL WRF...TO AROUND 70 KNOTS ON THE GFS AND NAM.

LITTLE CHANGE NEEDED TO TEMPERATURE FORECAST. MODELS SUGGEST NEARLY
STEADY OR SLOWLY FALLING TEMPERATURES TODAY.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
REMNANTS OF IDA AND AN UPPER LEVEL TROUGH WILL REMAIN OVER THE
SOUTHEASTERN US THROUGH THE END OF THE WEEK. THIS SYSTEM BEGAN THE
WEEK AS TROPICAL BUT WILL/HAS MODIFIED OFF THE SOUTHEAST COAST AS
A NOR EASTER. THE DEFORMATION ZONE OF THIS SYSTEM WILL REMAIN OVER
THE AREA BUT GRADUALLY SHIFTS TO THE EAST EVER-SO SLOWLY THROUGH
FRIDAY. WILL KEEP HIGHEST POPS IN THE PIEDMONT AND LOWER THEM EACH
PERIOD AS RAIN SHIELD MOVES EAST AND DRY AIR IS ENTRAINED INTO IT.
MODELS STILL SHOWING VERY HIGH AMOUNTS OF RAINFALL THROUGH THE
PERIOD...ESPECIALLY IN THE PIEDMONT/COASTAL COUNTIES OF NC/VA.
BELIEVE MODEL QPF IS BEING EXAGGERATED FROM STRENGTHENING LOW
LEVEL JET ASSOCIATED WITH THE SOUTHEAST COASTAL NORTHEASTER.
CARRIED RAINFALL AMOUNTS THROUGH THE PERIOD CLOSE TO HPC...BUT DID
INCREASE AMOUNTS ALONG THE EASTERN SLOPES OF THE BLUE RIDGE WITH
CONTINUING EASTERLY MOIST FETCH.

UNTIL THE RAIN AND CLOUDS EXIT THE REGION...WILL KEEP TEMPERATURES
BELOW NORMAL...SOME 10F-15F ON THURSDAY AND 5F OR SO ON FRIDAY.
DIURNAL RANGES WILL BE LOW...THEREFORE WARMED OVERNIGHT LOWS A FEW
DEGREES. DAYTIME TEMPERATURES IN THE 50S AND OVERNIGHT LOWS IN THE
U30S TO M40S.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
LEANED THE MEDIUM RANGE TOWARDS HPCGUIDE WHICH WAS A BLEND OF
EC ENSEMBLES AND GEFS. THERE REMAINS CONSIDERABLE DIFFERENCES ALONG
THE DETERMINISTIC MODELS WITH BETTER AGREEMENT WITH ENSEMBLE MEANS.
INITIALLY EASTERLY FLOW WILL PERSIST AROUND THE COASTAL LOW AS IT
LIFTS NORTHEAST ON SATURDAY. A FRONTAL BOUNDARY APPROACHES FROM THE
NORTHWEST SATURDAY NIGHT INTO SUNDAY. A WAVE OF LOW PRESSURE WILL
SLOW THE EASTWARD PROGRESS OF THE FRONT ON SUNDAY WITH THE COLD
FRONT ARRIVING IN THE WESTERN MOUNTAINS ON SUNDAY NIGHT. THE COLD
FRONT WILL MOVE INTO THE ATLANTIC ON MONDAY...FOLLOWED BY COOLER
WEATHER ON TUESDAY.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
EXPECT PERSISTENT LIGHT TO MODERATE RAIN AT ALL TAF SITES TODAY
WITH IFR TO MVFR CEILINGS AND VISIBILITIES. WINDS WILL INCREASE
THIS AFTERNOON EAST OF THE BLUE RIDGE. GUSTS AROUND 30 KNOTS ARE
POSSIBLE AT LYH AND DAN AFTER 18Z.

CEILINGS WILL REMAIN LOW OVERNIGHT AT ROA...DAN...AND LYH. AS LOW
PRESSURE INTENSIFIES OFF THE COAST BLF AND LWB WILL BE ON THE EDGE
OF THE MVFR CEILINGS. THE LOW WILL MOVE SLOWLY ON THURSDAY SO
WINDS WILL STAY GUSTY AND CONDITIONS WILL GRADUALLY IMPROVE
FROM WEST TO EAST.

STRONG HIGH PRESSURE WILL BE BUILDING INTO THE AREA BY FRIDAY.
THERE IS STILL THE POTENTIAL FOR LOWER CLOUDS ALONG/EAST OF THE
BLUE RIDGE AS WELL AS SOME LINGERING -RA INTO THURSDAY NIGHT. FOR NOW
EXPECTING VFR CONDITIONS TO RETURN FRIDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ007-009-010-012-
     015>017-032>035-043>047-058-059.
     WIND ADVISORY UNTIL 6 AM EST THURSDAY FOR VAZ032>035-043>047-
     058-059.
NC...FLOOD WATCH THROUGH LATE TONIGHT FOR NCZ001>006-018>020.
     WIND ADVISORY UNTIL 6 AM EST THURSDAY FOR NCZ003>006-019-020.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/JJ
SHORT TERM...RCS
LONG TERM...KK
AVIATION...AMS/JH
Hazardous weather outlook, Nov 11, 6:41 AM EST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
641 AM EST WED NOV 11 2009

VAZ011-013-014-018>020-022>024-WVZ042>045-121145-
GILES-PULASKI-MONTGOMERY-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
641 AM EST WED NOV 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009-010-012-015>017-121145-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-CARROLL-
FLOYD-
641 AM EST WED NOV 11 2009

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032>035-043>047-059-121145-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
CHARLOTTE-
641 AM EST WED NOV 11 2009

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE HEAVIEST OF THE RAIN WILL HAVE ENDED BY THURSDAY...BUT
ADDITIONAL RAIN WILL STILL BE POSSIBLE...ESPECIALLY EARLY IN THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ058-121145-
HALIFAX-
641 AM EST WED NOV 11 2009

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A POTENTIAL FOR THE DAN RIVER AT PACES AND SOUTH BOSTON
TO CREST NEAR OR A LITTLE ABOVE FLOOD STAGE THURSDAY MORNING...AND
CONTINUE AT HIGH LEVELS INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 4:10 AM ESTWind AdvisoryRNKAmherst, Appomattox, Bedford, Buckingham, Campbell, Charlotte and 8 more50 hr
Nov 11, 10:52 AM ESTRiver Flood WarningRNKHalifax4 days
Nov 11, 10:52 AM ESTRiver Flood WarningRNKHalifax5 days
Nov 11, 10:52 AM ESTRiver Flood WarningRNKPittsylvania, City of Danville64 hr
Nov 11, 10:57 AM ESTAreal Flood WarningRNKAmherst, Appomattox, Bedford, Buckingham, Campbell, Charlotte and 9 more46 hr
Nov 11, 2:20 PM ESTAreal Flood AdvisoryRNKSurry, Wilkes, Yadkin6 hr

Nearby

River Flood Warnings in Virginia, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.